Corticosteroid myopathies

Thomas Klopstock MD (Dr. Klopstock of Ludwig Maximilian University of Munich received research grants and consultation fees from Santhera.)
Salvatore DiMauro MD, editor. (Dr. DiMauro, Director Emeritus of H Houston Merritt Clinical Center for the Study of Muscular Dystrophy and Related Diseases at Columbia University, has no relevant financial relationships to disclose.)
Originally released April 28, 1995; last updated April 14, 2015; expires April 14, 2018

This article includes discussion of corticosteroid myopathies, acute quadriplegic myopathy, glucocorticoid myopathy, steroid myopathy, Addisonian myopathy, myopathy from ACTH excess, myopathy of Cushing disease, and myopathy of Cushing syndrome. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.

Overview

Exposure to corticosteroids, whether endogenously produced or given as medical therapy, may produce myopathy. A particularly interesting entity is severe myopathy occurring in critically ill patients exposed to high-dose corticosteroids and neuromuscular blocking agents. In this updated article, the author refers to molecular studies in critical illness myopathy showing (i) that there is a unique dysregulation of genes in forward membrane pathway responsible for transmitting action potential from neural excitation and (ii) that apoptosis-associated processes are differentially regulated in muscles of different function and fiber type suggesting that interventions combating apoptosis may need to be directed towards inhibiting caspase-dependent as well as -independent mechanisms.

Key points

 

• Patients treated with corticosteroids may develop myopathy months to years after initiation of therapy.

 

• Stopping the corticosteroid, lowering the dose, and switching to a nonfluorinated preparation are the mainstays of management.

 

• Critical illness myopathy is a severe, acute myopathy that may be triggered by high-dose corticosteroids and nondepolarizing neuromuscular blocking agents.

 

• Early mobilization of patients seems to be very effective in the management of critical illness myopathy.

Historical note and terminology

The development of proximal muscle weakness and atrophy from excessive endogenous glucocorticoid production in patients with pituitary adenomas was first noted 75 years ago by Cushing (Cushing 1932). Subsequent studies confirmed that myopathy was a common complication of chronic exogenous corticosteroid administration. Dubois observed that profound weakness was the most serious adverse effect of triamcinolone, a new synthetic fluorinated corticosteroid (Dubois 1958).

High-dose corticosteroids may trigger critical illness myopathy, in particular, among patients with prolonged intensive care unit (ICU) stay, mechanical ventilation, or persistent systemic inflammation (Latronico and Bolton 2011; Latronico et al 2012). A severe, acute myopathy that prolongs ventilator dependence has been described in patients treated with high-dose corticosteroids, many of whom also received nondepolarizing neuromuscular blocking agents (Hirano et al 1992). The first patient reported with this acute form of steroid myopathy was a 24-year-old woman placed on large doses of intravenous hydrocortisone (up to 3 g a day) for status asthmaticus (MacFarlane and Rosenthal 1977). After 8 days, her airway obstruction resolved, but she was unable to resist gravity in both proximal and distal muscles. She gradually improved and could walk unassisted after 3 weeks but continued to have distal leg weakness after 2 months. Since this initial description, many additional patients have been reported in the literature (Hirano et al 1992; Lacomis et al 1993; Lacomis et al 1996). However, most prospective studies could not identify corticosteroids as an independent risk factor for critical illness myopathy, as summarized in a Cochrane review (Hermans et al 2009). Similarly, ICU-acquired neuromyopathy was common (34%) among 128 survivors of persistent acute respiratory distress syndrome but was not significantly associated with methylprednisolone treatment (Hough et al 2009). Differential diagnosis between critical illness myopathy and critical illness polyneuropathy is important, as prognosis is more favorable in critical illness myopathy (Latronico and Bolton 2011; Latronico et al 2012). Critical illness myopathy and critical illness polyneuropathy are discussed in detail in another MedLink summary.

The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.

If you are a subscriber, please log in.

If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.

If you have never registered before, click Learn More about MedLink Neurology  or view available Service Plans.